Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 142, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 23, 2002, 8:18 PM EDT for Somerset County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2002, 8:18 PM EDT (00:18 UTC)
- Expired
- Aug 23, 2002, 9:15 PM EDT
- In force
- 57 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 119 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1190 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
099 WUUS51 KCTP 240018 SVRCTP PAC111-240115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 817 PM EDT FRI AUG 23 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 915 PM EDT. * AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF CASSELMAN...OR 19 MILES SOUTHEAST OF UNIONTOWN...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CASSELMAN AROUND 840 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. $$ LAT...LON 3986 7939 3974 7928 4018 7902
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:00 PM EDT, 7 hours 18 minutes earlier.
Area forecast discussion, Aug 23, 1:00 PM EDT, 7 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 100 PM EDT FRI AUG 23 2002 ...WORK ZONES BY 315 PM... ...ZONES BY 345 PM... ...CHANGES... WILL EDGE POPS UP TONIGHT INTO SAT. WILL MAKE NEXT FRIDAY WET. ..DISC... ...SHORT TERM... MODELS HAVING A LOT OF PROBLEMS THIS WEEK WITH WHAT TO DO WITH LOW OVER MIDWEST. SUSPECT PROBLEM IS THE LARGE AMT OF CONVECTION ASSOCIATED WITH THE SYSTEM. FIRST THE TREND WAS TO GO ON THE WET SIDE...THEN MODELS BACKED OFF SOME YESTERDAY. ANYWAY...STALLED FRONT ACROSS REGION NOW RETURNING AS A WARM FRONT...AS WARM ADVECTION SETS IN. VERY HIGH DEWPOINT AIR WILL BE LIFTED ACROSS C AND E PA LATER TONIGHT. AIRMASS BECOMES QUITE UNSTABLE ON SAT. HEAVY RAIN TONIGHT W AND C PA...MORE LIKE SAT AM FOR SUSQ VLY. 2 TO 3 INCHES OF RAIN WILL BE POSSIBLE IN SPOTS. IT HAS BEEN DRY...SO FFG MUCH HIGHER. SHEAR AND PW/S SUPPORT HEAVY RAIN...AS MIDWEST LOW TRACKS TOWARD N PA. MM5 HAS AMTS OF 2 INCHES. SREFS KEY ON EXTREME S PA FOR OVER AN INCH OF RAIN. THUS TONS OF RAIN WILL FALL...A MILLION DOLLAR RAIN FOR SOME...AFTER ABOUT 8 WEEKS OF DRY AND HOT WEATHER. JUST A SMALL AMT OF SUN ON SAT...TEMPS COULD GO THROUGH THE ROOF. A SHOWER WILL STILL BE POSSIBLE ON SUNDAY...AS SECONDARY FRONT MOVES IN. NORTHERN AND SOUTHERN STREAM ENERGY REALLY DOES NOT PHASE VERY GOOD...THUS NOT A HUGE AMT OF RAIN...SEVERE...OR MUCH OF A COOL DONW. JUST COOLER ALOFT. ...LONG TERM... MRF AND SREFS HAVE CUTOFF MOVING TOWARD REGION BY MID WEEK. SOME SHOWERS POSSIBLE AS EARLY AS TUE NIGHT. AUGUST COULD BE THE WARMEST ON RECORD...IF SEVERAL DAYS OF COOL/WET WEATHER DOES NOT OCCUR. .CTP...NONE. MARTIN
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 5:46 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, York | 44 min |
| Aug 24, 6:06 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon | 54 min |
| Aug 24, 7:01 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 29 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.